Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Is My Statin Drug Causing A Rash?

Wednesday, 30 Jun 2010 09:40 AM


Question: I developed a terrible skin rash due to taking the statin drugs Crestor and Vytorin to lower my cholesterol. The rash went away with high doses of prednisone but it comes back as soon as I stop the prednisone. I’m taking Allegra for the itch but it really doesn't help. Any advice?

Dr. Hibberd's Answer:

Crestor and Vytorin should not be taken together. Crestor is a statin, and Vytorin is a combination of a statin (same as Zocor) mixed with a cholesterol absorption inhibitor (same as Zetia). There is no indication to ever combine different statin medications. You are in danger of major liver toxicity, and may be the cause of your rash. These drugs are not intended to be used together, and they have not been tested or cleared for safety in combination.

Stop this combination now. Fortunately your rash is corrected by prednisone. Have your liver parameters, which include blood tests such as AST, bilirubin, alkaline phosphatase (ALP), etc., evaluated immediately.

The drugs should be out of your system after seven days and I would not expect recurrence as long as you have not resumed your lipid treatment. If so, you should be investigated for other causes. Remember that your Lipid treatment is part of a long-term treatment strategy. You should not suffer any consequences of remaining off all lipid treatment until this situation is controlled. The use of single statin drugs does not usually cause rashes.

© HealthDay

1Like our page
2Share
Dr-Hibberd
240
2010-40-30
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved